Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

August 1, 2021Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Aug 1, 2021, 10:44 AM EDT for Chautauqua County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 10:44 AM EDT (14:44 UTC)
Expired
Aug 1, 2021, 11:30 AM EDT
In force
46 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 79 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS81 KBUF 011444
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1044 AM EDT Sun Aug 1 2021

NYZ012-019-020-085-011530-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-
1044 AM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WYOMING...
NORTHWESTERN CATTARAUGUS...SOUTHEASTERN ERIE AND SOUTHERN CHAUTAUQUA
COUNTIES...

At 1043 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gowanda to near Findley Lake.
Movement was east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms, along with brief torrential downpours.

Locations impacted include...
Jamestown, Springville, Lakewood, Gowanda, Falconer, Arcade, 
Mayville, Chaffee, Ashford Hollow, Chautauqua Institution, Findley 
Lake, East Concord, Frewsburg, Concord, Collins, Yorkshire and 
Sardinia.

This includes Interstate 86 between exits 4 and 16.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4234 7919 4256 7890 4265 7835 4222 7875
      4204 7922 4211 7976 4215 7976
TIME...MOT...LOC 1443Z 265DEG 15KT 4251 7888 4213 7968 
$$

Hitchcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:25 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 1, 9:25 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
925 AM EDT Sun Aug 1 2021

.SYNOPSIS...
A cold front and area of low pressure will cross the region today
with occasional showers and scattered thunderstorms, where a few
storms may contain locally heavy downpours and gusty winds.
Scattered showers will linger tonight before high pressure builds
into the eastern Great Lakes Monday, bringing a return to dry
weather that will last much of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A mid-level trough will move from the central Great Lakes this
morning to the eastern Great Lakes by early evening, all while
sharpening and digging with time as an additional shortwave and jet
max dive into the western side of the trough. A cold front will
advance east across the eastern Great Lakes in the afternoon as a
weak wave of low pressure runs northeast along the boundary and
crosses NY. Increasing large scale ascent ahead of the mid level
trough, convergence and moisture transport from the wave of low
pressure, and PWAT values rising to around 1.3" will support
widespread showers and scattered thunderstorms.

Radar imagery showing areas of showers and a few widely scattered
thunderstorms across much of the region this morning. Showers and
scattered thunderstorms will continue to gradually increase in
coverage from west to east from late morning through early
afternoon. The early arrival of clouds and showers will inhibit
destabilization, and deep layer shear remains quite weak with only
25-30 knots effective shear at best. This will limit the severe
weather potential, although strong forcing from the mid-level trough
and surface wave may compensate to some extent and support a
marginal risk of a few isolated strong wind gusts. SPC recently
included a slight risk for Central NY and portions of PA, but this
relatively greater risk is expected to remain largely east of our
forecast area. Some storms will also contain locally heavy rainfall,
but the progressive eastward advance of forcing should keep storms
moving and limit flood potential.

The first area of showers and storms will taper off from west to
east during late afternoon and evening. Abundant wrap around
moisture and developing northwest upslope flow coupled with the mid
level trough passage will continue to support some showers Sunday
night. The airmass is cool enough aloft to allow some lake
enhancement as well southeast of the lakes. There may still be a few
widely scattered thunderstorms in the evening, with thunder chances
ending by midnight as instability wanes. Showers will gradually
taper off late Sunday night from west to east.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The main upper trough axis will shift eastward into the Canadian
Maritimes Monday. A few leftover showers will be possible Monday
morning across north central New York, otherwise expect a drying
trend through the day as subsidence develops behind the trough.
Temperatures will continue to be below normal, although there will
be increasing sunshine. Highs in the lower to mid 70s

Fair and cool Monday night with most lows in the 50s, with upper 40s
across the interior sections of the Southern Tier and North Country.

Fair weather will continue Tuesday and Tuesday night with high
pressure over the region. Temperatures getting a boost with most
highs Tuesday in the mid to upper 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
In the extended portion of the forecast...a modest upper level low
over the Ohio Valley Wednesday will weaken and slowly drift
northeast to New York State and New England through the balance of
the work week...with broad/weak upper level troughing then lingering
across our region into next weekend.

With respect to precipitation chances...weak impulses circulating
through the resultant general troughiness across our region will
combine with slowly building warmth and humidity to yield the
potential for a few widely scattered to scattered showers/storms
each day...with these mainly coming during the afternoon/early
evening hours in concert with peak daytime heating. This said...
much of the time should remain rain free.

Otherwise...both temperatures and humidity levels will be on a
gradual increase through this period...with daytime highs and
surface dewpoints respectively reaching the low-mid 80s and low-mid
60s by next week Friday and Saturday.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
A mid level trough, cold front, and wave of low pressure will cross
the eastern Great Lakes, with occasional showers and scattered
thunderstorms through this evening. CIGS/VSBY will deteriorate to
MVFR as the more widespread showers develop. Any IFR will likely be
brief and localized in heavier showers or thunderstorms.

The first round of showers and scattered storms will taper off from
west to east later this afternoon and evening. A few showers will
linger overnight, especially southeast of Lake Ontario with some
enhancement from the lake. Fairly widespread MVFR CIGS will continue
tonight, with some IFR across higher terrain.

Outlook...

Monday...Leftover early morning low CIGS improving to VFR.
Tuesday through Thursday...VFR.

&&

.MARINE...
A cold front will cross the eastern Great Lakes today, with
occasional showers and scattered thunderstorms. A few storms may
contain gusty winds.

Conditions will become more favorable for waterspouts late this
morning through tonight as a cold pool aloft moves over the eastern
Great Lakes, steepening low level lapse rates and allowing lake
induced equilibrium levels to rise to around 30K feet. The latest
model forecast from the ICWR continues to support this potential.

Northwest winds will increase tonight through Monday morning in the
wake of this system, resulting in very choppy conditions along the
south shore of Lake Ontario. Latest model guidance suggests winds
and waves will remain just below Small Craft Advisory levels.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...EAJ/Hitchcock
NEAR TERM...EAJ/Hitchcock
SHORT TERM...TMA
LONG TERM...JJR
AVIATION...EAJ/Hitchcock
MARINE...EAJ/Hitchcock
Hazardous weather outlook, Aug 1, 5:03 AM EDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
503 AM EDT Sun Aug 1 2021

NYZ001>008-010>014-019>021-085-020915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
503 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms through early this
evening. The primary threat is damaging wind gusts. Heavy rainfall
may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-020915-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
503 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms through early this
evening. The primary threat is damaging wind gusts.

There is a chance of waterspouts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-020915-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
503 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms through early this
evening. The primary threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-020915-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
503 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 1, 7:30 AM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
730 AM EDT Sun Aug 1 2021

NYZ085-011215-
Southern Erie-
730 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ERIE COUNTY...

At 729 AM EDT, a strong thunderstorm was located over North Collins,
or 9 miles southwest of Hamburg, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm, along with torrential downpours.

Locations impacted include...
Evans, Boston, Eden, Angola, North Collins, Evangola State Park,
Angola on the Lake, Derby, and North Boston.

This includes Interstate 90 near exit 57A.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4264 7916 4267 7912 4269 7910 4272 7872
      4256 7868 4255 7899 4259 7919
TIME...MOT...LOC 1129Z 265DEG 16KT 4263 7896

Hitchcock
Special weather statement, Aug 1, 9:55 AM EDT, 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
955 AM EDT Sun Aug 1 2021

NYZ013-014-011430-
Ontario-Livingston-
955 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...

At 954 AM EDT, a strong thunderstorm was located over Dansville,
moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm, along with brief torrential downpours.

Locations impacted include...
Dansville, Naples, Springwater and Hunt Hollow.

This includes Interstate 390 between exits 4 and 5.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4248 7776 4262 7777 4273 7734 4267 7737
      4258 7737 4258 7766 4254 7766 4253 7767
      4253 7772 4250 7772
TIME...MOT...LOC 1354Z 242DEG 27KT 4258 7763

Hitchcock
Special weather statement, Aug 1, 10:08 AM EDT, 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1008 AM EDT Sun Aug 1 2021

NYZ019-020-085-011445-
Chautauqua-Cattaraugus-Southern Erie-
1008 AM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
CATTARAUGUS...SOUTHWESTERN ERIE AND NORTHERN CHAUTAUQUA COUNTIES...

At 1007 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Silver Creek to 6 miles east of
North East. Movement was east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms, along with brief torrential downpours.

Locations impacted include...
Fredonia, Westfield, Gowanda, Mayville, Chautauqua Institution,
Concord, Collins, Portland, Sheridan, Ripley, Stockton, Gerry,
Dayton, Brocton, Arkwright, Forestville, Cassadaga, South Dayton and
Sinclairville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4257 7866 4218 7925 4224 7975 4254 7915
TIME...MOT...LOC 1407Z 260DEG 31KT 4250 7908 4222 7971

Hitchcock
Special weather statement, Aug 1, 10:11 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1011 AM EDT Sun Aug 1 2021

NYZ012-013-020-021-011445-
Cattaraugus-Allegany-Livingston-Wyoming-
1011 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHWESTERN LIVINGSTON AND NORTHWESTERN ALLEGANY
COUNTIES...

At 1010 AM EDT, a strong thunderstorm was located near Lime Lake,
moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm, along with brief torrential downpours.

Locations impacted include...
Letchworth State Park, Arcade, Franklinville, Rushford, Houghton,
Portageville, Yorkshire, Caneadea, Eagle, Pike, Delevan, Castile,
Short Tract, Fillmore, Lime Lake, Bliss, Hunt, Rossburg, and Dalton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4252 7854 4253 7847 4255 7846 4263 7803
      4251 7790 4236 7799 4234 7854
TIME...MOT...LOC 1410Z 260DEG 31KT 4245 7842

Hitchcock
Special weather statement, Aug 1, 10:44 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1044 AM EDT Sun Aug 1 2021

NYZ012-019-020-085-011530-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-
1044 AM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WYOMING...
NORTHWESTERN CATTARAUGUS...SOUTHEASTERN ERIE AND SOUTHERN CHAUTAUQUA
COUNTIES...

At 1043 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gowanda to near Findley Lake.
Movement was east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms, along with brief torrential downpours.

Locations impacted include...
Jamestown, Springville, Lakewood, Gowanda, Falconer, Arcade,
Mayville, Chaffee, Ashford Hollow, Chautauqua Institution, Findley
Lake, East Concord, Frewsburg, Concord, Collins, Yorkshire and
Sardinia.

This includes Interstate 86 between exits 4 and 16.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4234 7919 4256 7890 4265 7835 4222 7875
      4204 7922 4211 7976 4215 7976
TIME...MOT...LOC 1443Z 265DEG 15KT 4251 7888 4213 7968

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:30 AM EDTSpecial Weather StatementBUFErie45 min
Aug 1, 9:55 AM EDTSpecial Weather StatementBUFLivingston35 min
Aug 1, 10:08 AM EDTSpecial Weather StatementBUFChautauqua37 min
Aug 1, 10:11 AM EDTSpecial Weather StatementBUFWyoming34 min
Aug 1, 10:47 AM EDTSpecial Weather StatementBUFAllegany43 min
Aug 1, 11:14 AM EDTSpecial Weather StatementBUFLewis46 min
Aug 1, 11:33 AM EDTSpecial Weather StatementBUFCattaraugus42 min
Aug 1, 12:07 PM EDTSpecial Marine WarningBUF83 min
Aug 1, 12:18 PM EDTSpecial Weather StatementBUFAllegany42 min
Aug 1, 12:42 PM EDTSevere Thunderstorm WarningBUFAllegany48 min
Aug 1, 1:38 PM EDTSpecial Weather StatementBUFAllegany82 min
Aug 1, 3:24 PM EDTSpecial Weather StatementBUFJefferson81 min
Aug 1, 5:14 PM EDTSpecial Weather StatementBUFOntario46 min
Aug 1, 5:34 PM EDTSpecial Marine WarningBUF116 min
Aug 1, 6:20 PM EDTSpecial Marine WarningBUF85 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.